Toxicology Archives - Page 2 of 8 - The Emergency Medical Minute

Toxicology

Podcast # 486: Morel Mushrooms

Contributor: Nick Hatch, MD Educational Pearls: True morel mushrooms are commonly foraged The false morel mushroom (Gyromitra esculenta) looks similar to the true morel, but is toxic False morel mushroom toxicity can cause gastrointestinal symptoms as well as liver failure, rhabdomyolysis, and seizures Seizures can be refractory to benzodiazepine therapy and may require use of…

Read More

Podcast # 480: Inhalant Abuse

Author: Sam Killian, MD Educational Pearls: Abuse occurs by breathing in volatile substances such as solvents, glues, paints, butane, and propane Inhalants are generally depressants Estimated that 100-125 people die every year in the US from acute inhalant abuse. Short-term effects include memory impairment, slurred speech, diplopia, seizures, and cardiac arrhythmias Long term effects include…

Read More

Podcast # 464: Narcan’t?

Author: Aaron Lessen, MD Educational Pearls: A problem of take-home-naloxone is the administration of it by an able-bodied bystander Australian study looked at consecutive opioid overdose deaths in a single year to identify characteristics of overdose and potential for bystander administered naloxone Of the 235 fatal heroin overdoses reviewed, 83% were alone with only 17%…

Read More

Podcast # 463: Buproprion Overdose

Author: Erik Verzemnieks, MD Educational Pearls: Buproprion is used as an antidepressant and for smoking cessation Severe buproprion overdoses can cause seizures and lead to cardiac dysrhythmias Benzodiazepines are treatment of choice for seizures Bicarbonate and Interlipid are also possible treatment options with less evidence References Stall N, Godwin J, Juurlink D. Bupropion abuse and…

Read More

Podcast # 462: Death after OD

Author: Don Stader, MD Educational Pearls: 10% of patients seen in the emergency department for opioid overdose patients will die within a year Half of these overdoses will occur in the next month This mortality rate is higher than patients with STEMI, of which 7% will die within one year Take-home naloxone, as well as…

Read More

Podcast # 459 Clonidine Ingestion

Author:  Julian Orenstein, MD Educational Pearls:   Severe clonidine ingestion can present as a fluctuating mental status between typically accompanied by changes in vital signs (hypotension/bradycardia) Respiratory depression requiring intubation is not uncommon   References Isbister GK, Heppell SP, Page CB, Ryan NM. Adult clonidine overdose: prolonged bradycardia and central nervous system depression, but not…

Read More

Podcast # 455: Hunting for PeeCP

Author: Michael Hunt, MD Educational Pearls:   Like all tests, urine toxicology (utox) screens can have false positives Prescription medications such as demerol, antipsychotics, ketamine, and tramadol can all produce a false positive utox for PCP Over-the-counter medication such as dextromethorphan also mimic PCP on utox   References Doyon S. (January 2014). False Positive Urine…

Read More

Podcast # 454: Tylenol Overdose

Educational Pearls:   Acetaminophen overdose can also present in patients taking too much over the course of days to weeks – not just intentional ingestions If acute overdose is suspected, refer to the Rumak-Matthew nomogram to guide treatment based on time of ingestion and the time of level In chronic overdose, Tylenol levels will not…

Read More

Podcast #449:  Banana Bags

Author: Dylan Luyten, MD Educational Pearls: A “banana bag” is a bag of IV fluid that contains various vitamins and minerals including folate and thiamine IV fluids do not alter intoxicated patients recovery in the emergency department Folate deficiency is rare in the intoxicated patient Some intoxicated patients may be thiamine deficient, and those that…

Read More

Podcast #448:  Chronic Salicylate Toxicity

Author: Ryan Circh, MD Educational Pearls: Chronic salicylate (ASA) toxicity can present in elderly patients as altered mental status Consider chronic toxicity in patients with an unexplained anion gap acidosis Treatment for chronic ingestion typically  includes IV fluids and urine alkalinization References: O’Malley GF. Emergency department management of the salicylate-poisoned patient. Emerg Med Clin North…

Read More

 

Stay up to date by
joining our mailing list!